Pennsylvania, 2013Flash Flooding in Pennsylvania, July 21, 2013
July 21, 2013 · NWS PBZ · 3 events in 1 county or zone
Scattered thunderstorms developed across the region as a cold front moved south. Isolated flash flooding occurred over Allegheny county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the region as a cold front moved south. Isolated flash flooding occurred over Allegheny county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 3:15 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 21, 3:15 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT SUN JUL 21 2013
.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT SOUTH ACROSS THE REGION TONIGHT.
A SERIES OF DISTURBANCES WILL CROSS THE AREA THIS WEEK CAUSING
UNSETTLED WEATHER.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A WK SFC BNDRY ACRS W CNTRL PA INTO OH WL DRIFT SLOWLY SWD TNGT.
INSTBY CHART AND RECENT MESO ANALYSIS INDICATE ONLY WK INSTBY...SO
THE ISOLD SHWRS/TSTMS INVOF THIS BNDRY SHOULD DMNSH ARND SUNSET.
EXP SHWR CHCS TO INCR LT TNGT MAINLY ACRS ERN OHIO AS AN UPPER
LEVEL TROUGH MOVES EAST. TEMPERATURES A GENERAL BLEND OF MODEL
MOS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
IT WILL BE INTERESTING TO SEE WHERE THE COLD FRONT IS LOCATED AT THE
START OF THE PERIOD. NOT A GOOD WIND FIELD TO PUSH THE FRONT
SOUTH...SO IT CONTINUES TO OOZE SOUTH THROUGH THE DAY MONDAY. WOULD
NOT BE SURPRISED TO SEE THE BAROCLINIC ZONE AROUND I-70 CORRIDOR AT
DAWN MONDAY THEN JUST WASH OUT AS S/W TROUGH APPROACHES FROM THE
WEST. EARLIER MODEL RUNS ILLUSTRATED THIS BOUNDARY WOULD RETURN AS
A WARM FRONT IN NAME ONLY...HOWEVER WITH SLOW SOUTHWARD
PROGRESSION...THAT SOLUTION IS UNLIKELY.
MID LEVEL WAVES CROSSES MONDAY AFTERNOON AND GIVEN AMPLE MOISTURE
ILLUSTRATED BY MODEL SOUNDINGS INCREASES POPS FARTHER INTO THE
LKLY/LOW CAT RANGE S OF THE M/D LINE. BRIEF BREAK IN THE WEATHER
MONDAY NIGHT BEFORE YET ANOTHER WAVE TRAVERSES THE WESTERN GREAT
LAKES TUESDAY. HIGHEST PWATS REMAIN OVER NRN WV SO ANY CHANCE OF
LOCALIZED FLOODING WOULD OCCUR THERE. COLD FRONT PASSES TUES NGT
INTO WED. GIVEN TIMING OF FRONT AND LITTLE SOLAR HEATING DURING THE
DAY...ANY STORM SHOULD REMAIN BELOW SEVERE LIMITS. H5 TROF AXIS
WILL BRING THE POTENTIAL FOR POST FRONTAL SHOWERS WED. TEMPS WERE
DERIVED FROM BIAS CORRECTED MOSGUIDE GRIDS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BROAD UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN CONUS THROUGH
THE EXTENDED PERIOD. HOWEVER...AFTER A MORE PROMINENT FRONTAL
BOUNDARY CROSSES BY THURSDAY...THERE COULD BE A BRIEF PERIOD WHERE
SURFACE HIGH PRESSURE TAKES CONTROL...AS SUGGESTED BY THE ECMWF AND
GFS. THE MODEL SOLUTIONS THEN DIVERGE ON THE TIMING OF SUBSEQUENT
SHORTWAVES AFTER FRIDAY...SO CHANCE POPS WERE KEPT IN THE FORECAST
FOR THE WEEKEND. WITH THE TROUGH IN PLACE TEMPERATURES WILL BE MUCH
CLOSER TO SEASONAL AVERAGES THROUGH THE PERIOD.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
CONDITIONS HAVE IMPROVED TO GENERAL VFR THIS AFTERNOON AND WILL
CONTINUE INTO THE EVENING. ISOLATED THUNDERSTORM COVERAGE NOT
ENOUGH PROBABILITY TO INCLUDE IN ANY PARTICULAR TAF AS BOUNDARY
ALONG I-80 SINKS SOUTH. VERY WEAK WIND FLOW AND WINDS WILL BE
VARIABLE UNDER 5 KTS THROUGH THE TAF PERIOD.
BY 06-07Z OVERNIGHT WIDESPREAD IFR FOG EXPECTED AT MOST LOCATIONS
AND TO CONTINUE UNTIL 13-14Z. AS AN UPPER LEVEL TROUGH APPROACHES
MONDAY MORNING SHOWERS WILL INCREASE ACROSS REGION AS THE DAY
PROGRESSES.
OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
WHILE VFR IS EXPECTED MUCH OF THE TIME A SERIES OF SHORTWAVES
ALOFT WILL BRING OCCASIONAL RESTRICTIONS INTO THURSDAY. WEAK HIGH
PRESSURE WILL GIVE WIDESPREAD IFR FRIDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 21, 3:16 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT SUN JUL 21 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-222015-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
416 PM EDT SUN JUL 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
07
In the hours before
Special weather statement, Jul 21, 5:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EDT SUN JUL 21 2013
PAZ021-073-212300-
ALLEGHENY PA-WESTMORELAND PA-
620 PM EDT SUN JUL 21 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHENY AND WEST
CENTRAL WESTMORELAND COUNTIES...
AT 615 PM EDT...A CLUSTER OF SLOW MOVING THUNDERSTORMS WERE CENTERED
JUST SOUTH OF TURTLE CREEK MOVING SOUTH AT 10 MPH.
HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
WEST MIFFLIN... TURTLE CREEK... MONROEVILLE...
MCKEESPORT... ELIZABETH BORO... MONESSEN...
MURRYSVILLE... WEST NEWTON... IRWIN...
EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.
THESE STORMS ARE AFFECTING ROUTE 30 AND ROUTE 48.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4013 7974 4013 7988 4016 7990 4016 7986
4019 7985 4020 7991 4021 7995 4023 7997
4025 7992 4028 8002 4048 7982 4040 7960Flash Flood, Allegheny
- When
- July 21, 5:55 PM EST to 8:00 PM EST
- Where
- Allegheny County, 0.2 mi SSW of Wall to 0.35 mi S of Wall
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.397, -79.772
The public reported flash flooding as Turtle Creek came out of its banks and flooded Route 48.
Flash Flood, Allegheny
- When
- July 21, 6:08 PM EST to 8:30 PM EST
- Where
- Allegheny County, 0.7 mi E of Dravosburg to 0.76 mi ESE of Dravosburg
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- 911 Call Center
- Coordinates
- 40.350, -79.887
The 911 call center reported flash flooding with vehicles with passengers swamped on Route 837.
Flash Flood, Allegheny
- When
- July 21, 6:10 PM EST to 8:30 PM EST
- Where
- Allegheny County, 1.12 mi NE of Riverton to 1.35 mi NE of Riverton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.360, -79.834
The 911 Call Center found an unoccupied car in flash flooding on 5th Avenue and Cliff Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, July 21 to 22, 2013$3.5 million · EF2 · 8 events
- Flash Flooding and Heat in Utah, July 21 to 24, 20131 death · $20,000 · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 21 to 23, 20131 death · 2 injured · $3,000 · 50 kt wind · 3 events
- Heavy Rain in West Virginia, July 21 to 22, 20131 death · $20,000 · 2 events
- Tornado and Flash Flood in North Dakota, July 21, 2013$480,000 · EF0 · 32 events
- Flash Flooding and Heavy Rain in Arizona, July 21, 2013$775,000 · 9 events
- Flash Flooding and Damaging Wind in California, July 21 to 22, 2013$500,000 · 50 kt wind · 6 events
- Lightning Strike in Florida, July 21, 2013$500,000 · 1 event
- Flash Flood and Hail in Iowa, July 21, 2013$287,000 · 1.75 in hail · 5 events
- Damaging Winds in Florida, July 21 to 23, 2013$82,000 · 55 kt wind · 20 events
- Hail and Damaging Winds in Wisconsin, July 21, 20132 injured · $61,000 · 1 in hail · 8 events
- Flash Flood in North Carolina, July 21, 2013$90,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462897, 462898, 462899.